Thunderstorm Wind, Hampden
- When
- August 20, 6:37 PM EST
- Where
- Hampden County, West Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.100, -72.667
In western Massachusetts, thunderstorm winds brought down large tree limbs in West Springfield, which blocked Talcott and Upper Beverly Streets. Several large limbs were also downed on Route 202 in Pelham.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Scattered thunderstorms produced wind damage throughout parts of Massachusetts.In western Massachusetts, thunderstorm winds brought down large tree limbs in West Springfield, which blocked Talcott and Upper Beverly Streets. Several large limbs were also downed on Route 202 in Pelham. As the storms entered Worcester County, strong winds brought down two trees in the city of Worcester.Storm damage was also reported in southeast Massachusetts. In Bristol and Plymouth Counties, thunderstorm winds took down power lines in Attleboro, Rehoboth, and Bridgewater. Torrential rainfall caused urban flooding in Hingham, when 1.40 inches of rain fell in 20 minutes. A car became stranded at the intersection of Route 53 and Peter Hobart Street, which was covered with one foot of water. In addition, lightning struck a house in Kingston, igniting a fire which caused minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 20, 5:25 PM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 625 PM EDT SUN AUG 20 2006 .MESOSCALE UPDATE 7... THREAT FOR ISOLATED SEVERE STORMS CONTINUES IN WESTERN AND CENTRAL MA NEXT 2 HOURS. WATCHING BROKEN LINE OF SHOWERS/STORMS COMING OFF E SLOPES OF BERKSHIRES. ONE STORM IN PARTICULAR...ON NORTHERN END OF LINE NEAR COLRAIN...HAS RECENTLY PULSED UP WITH 58 DBZ UP TO NEARLY 16KFT. ANOTHER STORM APPROACHING WESTHAMPTON HAD A 56 DBZ CORE UP TO 16KFT. THESE ARE STILL WELL BELOW WARNING THRESHOLD BUT SOMETHING WE WILL KEEP AN EYE ON. THIS LINE IS ENTERING AN AREA OF BETTER MOISTURE CONVERGENCE BUT INSTABILITY IS ABOUT SAME AS YOU HEAD INTO CENTRAL MA. SO WE MAY SEE ONE OR TWO STORMS TRY TO PULSE UP ON THIS LINE AND BECOME MARGINALLY SEVERE. WIND DAMAGE IS MAIN THREAT...ESPECIALLY IF WE SEE BOWING SEGMENTS LIKE WE DID EARLIER IN RI. STORMS SHOULD DIMINISH AS THEY REACH WORCESTER HILLS AROUND 8 PM. JWD && .SHORT TERM /TONIGHT THROUGH MONDAY/... A LINE OF CONVECTION DID FORM ALONG AND AHEAD OF THE FRONT AROUND MID AFTERNOON WITH ONE SEVERE REPORT IN COVENTRY RI. THOSE STORMS WILL EXIT THE CAPE AND ISLANDS LATE THIS AFTERNOON. THEN...SCATTERED STRONG STORMS NOW IN UPSTATE NEW YORK AND SW VERMONT WILL CONTINUE SLOWLY WORKING THEIR WAY SE INTO SOUTHERN NEW ENGLAND...ESPECIALLY WESTERN MASS AND SW NEW HAMPSHIRE. THOSE HAVE FORMED DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW PRESSURE AREA. SUNSHINE IN THOSE AREAS WILL HELP KEEP THOSE STORMS ALIVE...BUT AFTER SUNSET WE SHOULD SEE THEM BEGIN TO WEAKEN. ISOLATED STORMS MAY PRODUCE HAIL OR STRONG WINDS IN THOSE AREAS...SEE LATEST SPC MESOSCALE DISCUSSION ISSUED AT 347 PM. SO...HAVE CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS BEFORE MIDNIGHT...THEN JUST SLIGHT CHANCES OF SHOWERS AFTER MIDNIGHT. ADJUSTED MINIMUM TEMPERATURES UPWARD JUST A TAD IN A FEW SPOTS. WOULD NOT BE SURPRISED TO SEE ABUNDANT LOW CLOUDINESS RE-FORM OVERNIGHT...ESPECIALLY IN THE EASTERN HALF OF THE AREA. THE UPPER TROUGH SWINGS THROUGH EARLY MON AND BY NOON...SUNSHINE SHOULD BE THE RULE WITH A NICE DAY IN STORE. DID NOT MAKE ANY CHANGES TO TEMPERATURES FROM THE PREVIOUS FORECAST FOR MON. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... FORECAST CONFIDENCE IS NOT VERY HIGH AFTER THURSDAY. MODELS HAVING A DIFFICULT HANDLING SOME SHORTWAVE ENERGY MOVING FROM THE PACIFIC NORTHWEST. GIVEN THE UNCERTAINTY FOR THE LAST 3 DAYS OF THE FORECAST...HAVE TWEAKED PREVIOUS FORECAST USING THE LATEST GUIDANCE FROM HPC...WHICH WAS BASED MOSTLY ON THE 20/00Z GFS ENSEMBLE MEAN. HIGH PRESSURE WILL FOLLOW A WEAK PAIR OF COLD FRONTS TUESDAY...AND MOVE INTO SOUTHERN NEW ENGLAND DURING WEDNESDAY. THIS HIGH PRESSURE SHOULD MOVE FARTHER OUT TO SEA THURSDAY. FOR THE TRICKIEST PART OF THE FORECAST...HAVE A WARM FRONT ASSOCIATED WITH A LOW PRESSURE IN THE GREAT LAKES MOVING NORTH FRIDAY INTO SATURDAY. AT THE MOMENT...WE SHOULD BE IN THE WARM SECTOR OF THIS LOW PRESSURE FOR MOST OF SATURDAY AND SUNDAY. HOWEVER...INCREASING TEMPERATURES AND DEW POINTS MAY SET THE STAGE FOR SCATTERED CONVECTION. CONFIDENCE IS TOO LOW TO MENTION IN THE DETERMINISTIC FORECAST FOR NOW. && .AVIATION... OVERCAST LOW CLOUDINESS NEVER CLEARED OUT OF MHT TODAY. HOWEVER THEY ARE ON THE VERGE OF CLEARING BUT MAY SOCK BACK IN OVERNIGHT AS SCATTERED SHOWERS OR TSTMS ADD SOME MORE MOISTURE BACK IN. SCATTERED SHOWERS AND TSTMS JUST ABOUT ANYWHERE THROUGH MIDNIGHT WITH IFR CIGS/VSBYS IN TSTMS. OTHERWISE EXPECTING MVFR CIGS TO RETURN TO EASTERN HALF OF SOUTHERN NEW ENGLAND OVERNIGHT. && .MARINE... IN THE SHORT TERM...SMALL CRAFT ADVISORIES REMAIN POSTED FOR THE OUTER WATERS FOR SOME GUSTS TO 25 KNOTS AND 3 TO 5 FOOT SEAS. THESE CONDITIONS WILL IMPROVE TOWARD DAYBREAK. NW FLOW AND TAME SEAS ARE FORECAST FOR MON. IN THE LONGER TERM MONDAY NIGHT THROUGH FRIDAY...RELATIVELY LIGHT WINDS AND SEAS EXPECTED. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ250 UNTIL 10 PM SUNDAY. ...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 5 AM MONDAY. && SHORT TERM/AVIATION...GAF LONG TERM...BELK MESOSCALE UPDATE...JWD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 440 PM EDT SUN AUG 20 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-210910- BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL- BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM- COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN- EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK- EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY- NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER- NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND- SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL- SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND- WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX- WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT- WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM- 440 PM EDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS... NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND... SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP IN SOUTHWEST NEW HAMPSHIRE AND WESTERN MASSACHUSETTS THROUGH THIS EVENING...WITH THE POTENTIAL FOR ONE OR TWO STORMS TO BE CAPABLE OF PRODUCING DAMAGING WINDS OR HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS CURRENTLY EXPECTED MONDAY THROUGH THURSDAY. A PERIOD OR TWO OF SHOWERS AND SCATTERED THUNDERSTORMS SHOULD OCCUR HERE EITHER THIS COMING FRIDAY OR SATURDAY IN WHAT ALSO COULD BECOME A POTENT WEATHER PATTERN FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... ALTHOUGH FORMAL ACTIVATION IS NOT EXPECTED THROUGH TONIGHT... SPOTTERS SHOULD BE PREPARED TO RELAY SEVERE WEATHER REPORTS... ESPECIALLY THOSE IN SOUTHWEST NEW HAMPSHIRE OR WESTERN MASSACHUSETTS. JWD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
318 PM EDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG COVENTRY 41.68N 71.65W
08/20/2006 KENT RI AMATEUR RADIO
WIRES DOWN ON UNION STREET
&&
AEDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG COVENTRY 41.68N 71.65W
08/20/2006 KENT RI AMATEUR RADIO
WIRES DOWN ON UNION STREET
0324 PM MARINE TSTM WIND FALL RIVER 41.71N 71.11W
08/20/2006 M40.00 MPH BRISTOL MA MESONET
FALL RIVER NARRAGANSETT BAY PORTS BUOY.
&&
AED/JWDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 535 PM EDT SUN AUG 20 2006 MAZ002-003-008-202245- EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- 535 PM EDT SUN AUG 20 2006 ...STRONG THUNDERSTORM IN THE BERKSHIRES... AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH NEAR NORTH ADAMS...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... CHARLEMONT AND HAWLEY BY 600 PM EDT... BUCKLAND AND HEATH BY 610 PM EDT... SHELBURNE AND COLRAIN BY 620 PM EDT... GREENFIELD AND DEERFIELD BY 630 PM EDT... GILL AND MONTAGUE BY 640 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 651 PM EDT SUN AUG 20 2006 MAZ003-004-010-202345- EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA- 651 PM EDT SUN AUG 20 2006 ...STRONG THUNDERSTORM IN WESTERN MASSACHUSETTS... AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH NEAR AMHERST...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... BELCHERTOWN BY 700 PM EDT... WARE AND HARDWICK BY 730 PM EDT... NEW BRAINTREE AND WARREN BY 740 PM EDT... NORTH BROOKFIELD AND WEST BROOKFIELD BY 750 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 714 PM EDT SUN AUG 20 2006 NHZ011-015-202345- CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 714 PM EDT SUN AUG 20 2006 AT 709 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 2 MILES WEST OF WINDSOR...OR ABOUT 12 MILES SOUTHWEST OF HENNIKER...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR...DEERING AND FRANCESTOWN BY 720 PM EDT...GOFFSTOWN AND WEARE BY 730 PM EDT. AED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 727 PM EDT SUN AUG 20 2006 MAZ004-210000- NORTHERN WORCESTER MA- 727 PM EDT SUN AUG 20 2006 AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND HEAVY RAINFALL 4 MILES EAST OF HUBBARDSTON...OR ABOUT 10 MILES WEST OF LEOMINSTER...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR...STERLING AND LEOMINSTER BY 740 PM EDT...LANCASTER AND HARVARD BY 750 PM EDT. DUNHAM
The Albany radar (KENX), 127 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
5 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.
Bridgewater
Urban flooding
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521368, 5521369, 5521370, 5521371, 5521372, 5521373, 5521374.